Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Dirichlet problem in an angular domain with rapidly oscillating boundary: Modeling of the problem and asymptotics of the solution

Author: S. A. Nazarov
Translated by: A. Plotkin
Original publication: Algebra i Analiz, tom 19 (2007), nomer 2.
Journal: St. Petersburg Math. J. 19 (2008), 297-326
MSC (2000): Primary 35B40, 35J25
Published electronically: February 7, 2008
MathSciNet review: 2333903
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Leading asymptotic terms are constructed and justified for the solution of the Dirichlet problem corresponding to the Poisson equation in an angular domain with rapidly oscillating boundary. In addition to an exponential boundary layer near the entire boundary, a power-law boundary layer arises, which is localized in the vicinity of the corner point. Modeling of the problem in a singularly perturbed domain is studied; this amounts to finding a boundary-value problem in a simpler domain whose solution approximates that of the initial problem with advanced precision, namely, yields a two-term asymptotic expression. The way of modeling depends on the opening $ \alpha$ of the angle at the corner point; the cases where $ \alpha<\pi$, $ \alpha\in(\pi,2\pi)$, and $ \alpha=2\pi$ are treated differently, and some of them require the techniques of selfadjoint extensions of differential operators.

References [Enhancements On Off] (What's this?)

  • 1. E. Sánchez-Palencia, Nonhomogeneous media and vibration theory, Lecture Notes in Phys., vol. 127, Springer-Verlag, Berlin-New York, 1980. MR 0578345 (82j:35010)
  • 2. E. Sánchez-Palencia and P. Suquet, Friction and homogenization of a boundary, Free Boundary Problems: Theory and Applications (Montecatini, 1981) (A. Fasano, M. Primicerio, eds.), Vols. I, II, Res. Notes in Math., vol. 78, Pitman, Boston, MA-London, 1983, pp. 561-571. MR 0714936 (86b:73036)
  • 3. S. A. Nazarov, Binomial asymptotic behavior of solutions of spectral problems with singular perturbations, Mat. Sb. 181 (1990), no. 3, 291–320 (Russian); English transl., Math. USSR-Sb. 69 (1991), no. 2, 307–340. MR 1049991,
  • 4. Yves Achdou and Olivier Pironneau, Domain decomposition and wall laws, C. R. Acad. Sci. Paris Sér. I Math. 320 (1995), no. 5, 541–547 (English, with English and French summaries). MR 1322334,
  • 5. Bijan Mohammadi, Olivier Pironneau, and Frederic Valentin, Rough boundaries and wall laws, Internat. J. Numer. Methods Fluids 27 (1998), no. 1-4, Special Issue, 169–177. Finite elements in fluids. MR 1602088,<169::AID-FLD657>3.0.CO;2-4
  • 6. Willi Jäger and Andro Mikelić, On the roughness-induced effective boundary conditions for an incompressible viscous flow, J. Differential Equations 170 (2001), no. 1, 96–122. MR 1813101,
  • 7. M. Lobo and M. Pérez, Local problems for vibrating systems with concentrated masses: a review, C. R. Mecanique 331 (2003), 303-317.
  • 8. Y. Amirat, G. A. Chechkin, and R. R. Gadyl′shin, Asymptotics of simple eigenvalues and eigenfunctions for the Laplace operator in a domain with oscillating boundary, Zh. Vychisl. Mat. Mat. Fiz. 46 (2006), no. 1, 102–115 (English, with Russian summary); English transl., Comput. Math. Math. Phys. 46 (2006), no. 1, 97–110. MR 2239730,
  • 9. I. S. Zorin and S. A. Nazarov, The boundary effect in the bending of a thin three-dimensional plate, Prikl. Mat. Mekh. 53 (1989), no. 4, 642–650 (Russian); English transl., J. Appl. Math. Mech. 53 (1989), no. 4, 500–507 (1990). MR 1022416,
  • 10. -, Two-term asymptotics of the solution to the problem on longitudinal deformation of a plate fixed along the boundary, Vychisl. Mekh. Deform. Tverd. Tela Vyp. 2 (1992), 10-21. (Russian)
  • 11. S. A. Nazarov, Asymptotic behavior of the solution of the Dirichlet problem in an angular domain with a periodically changing boundary, Mat. Zametki 49 (1991), no. 5, 86–96, 159 (Russian); English transl., Math. Notes 49 (1991), no. 5-6, 502–509. MR 1137177,
  • 12. M. I. Višik and L. A. Lyusternik, Regular degeneration and boundary layer for linear differential equations with small parameter, Uspehi Mat. Nauk (N.S.) 12 (1957), no. 5(77), 3–122 (Russian). MR 0096041
  • 13. Vladimir Maz′ya, Serguei Nazarov, and Boris Plamenevskij, Asymptotic theory of elliptic boundary value problems in singularly perturbed domains. Vol. I, Operator Theory: Advances and Applications, vol. 111, Birkhäuser Verlag, Basel, 2000. Translated from the German by Georg Heinig and Christian Posthoff. MR 1779977
    Vladimir Maz′ya, Serguei Nazarov, and Boris Plamenevskij, Asymptotic theory of elliptic boundary value problems in singularly perturbed domains. Vol. II, Operator Theory: Advances and Applications, vol. 112, Birkhäuser Verlag, Basel, 2000. Translated from the German by Plamenevskij. MR 1779978
    W. G. Mazja, S. A. Nasarow, and B. A. Plamenewski, Asymptotische Theorie elliptischer Randwertaufgaben in singulär gestörten Gebieten. II, Mathematische Lehrbücher und Monographien, II. Abteilung: Mathematische Monographien [Mathematical Textbooks and Monographs, Part II: Mathematical Monographs], vol. 83, Akademie-Verlag, Berlin, 1991 (German). Nichtlokale Störungen. [Nonlocal perturbations]. MR 1186211
  • 14. S. A. Nazarov, The Vishik-Lyusternik method for elliptic boundary value problems in regions with conic points. I. Problem in a cone, Sibirsk. Mat. Zh. 22 (1981), no. 4, 142-163; English transl., Siberian Math. J. 22 (1981), no. 4, 594-611 (1982). MR 0624412 (83m:35046a)
  • 15. -, The Vishik-Lyusternik method for elliptic boundary value problems in regions with conic points. II. Problem in a bounded domain, Sibirsk. Mat. Zh. 22 (1981), no. 5, 132-152; English transl., Siberian Math. J. 22 (1981), no. 5, 753-769 (1982). MR 0632823 (83m:35046b)
  • 16. Milton Van Dyke, Perturbation methods in fluid mechanics, Annotated edition, The Parabolic Press, Stanford, Calif., 1975. MR 0416240
  • 17. A. M. Il′in, \cyr Soglasovanie asimptoticheskikh razlozheniĭ resheniĭ kraevykh zadach, “Nauka”, Moscow, 1989 (Russian). With an English summary. MR 1007834
    A. M. Il′in, Matching of asymptotic expansions of solutions of boundary value problems, Translations of Mathematical Monographs, vol. 102, American Mathematical Society, Providence, RI, 1992. Translated from the Russian by V. Minachin [V. V. Minakhin]. MR 1182791
  • 18. O. A. Ladyzhenskaya, \cyr Kraevye zadachi matematicheskoĭ fiziki., Izdat. “Nauka”, Moscow, 1973 (Russian). MR 0599579
  • 19. F. A. Berezin and L. D. Faddeev, Remark on the Schrödinger equation with singular potential, Dokl. Akad. Nauk SSSR 137 (1961), 1011–1014 (Russian). MR 0129309
  • 20. B. S. Pavlov, The theory of extensions, and explicitly solvable models, Uspekhi Mat. Nauk 42 (1987), no. 6, 99-131; English transl. in Russian Math. Surveys 42 (1987). MR 0933997 (89b:47009)
  • 21. S. A. Nazarov, Asymptotic conditions at a point, selfadjoint extensions of operators, and the method of matched asymptotic expansions, Proceedings of the St. Petersburg Mathematical Society, Vol. V, Amer. Math. Soc. Transl. Ser. 2, vol. 193, Amer. Math. Soc., Providence, RI, 1999, pp. 77–125. MR 1736907,
  • 22. S. A. Nazarov, On the three-dimensionality effect near the tip of a crack in a thin plate, Prikl. Mat. Mekh. 55 (1991), no. 3, 500–510 (Russian); English transl., J. Appl. Math. Mech. 55 (1991), no. 3, 407–415 (1992). MR 1134619,
  • 23. -, Three-dimensional effects at plate crack tips, C. R. Acad. Sci. Paris Sér. 2, 314 (1992), 995-1000.
  • 24. V. A. Kondrat′ev, Boundary value problems for elliptic equations in domains with conical or angular points, Trudy Moskov. Mat. Obšč. 16 (1967), 209–292 (Russian). MR 0226187
  • 25. V. G. Maz′ja and B. A. Plamenevskiĭ, The coefficients in the asymptotics of solutions of elliptic boundary value problems with conical points, Math. Nachr. 76 (1977), 29–60 (Russian). MR 0601608,
  • 26. S. A. Nazarov, Polynomial property of selfadjoint elliptic boundary value problems, and the algebraic description of their attributes, Uspekhi Mat. Nauk 54 (1999), no. 5(329), 77–142 (Russian); English transl., Russian Math. Surveys 54 (1999), no. 5, 947–1014. MR 1741662,
  • 27. Sergey A. Nazarov and Boris A. Plamenevsky, Elliptic problems in domains with piecewise smooth boundaries, De Gruyter Expositions in Mathematics, vol. 13, Walter de Gruyter & Co., Berlin, 1994. MR 1283387
  • 28. S. A. Nazarov and Yu. A. Romashev, Change of the intensity coefficient under failure of a bridge between collinear cracks, Izv. Akad. Nauk Arm. SSR Mekh. 35 (1982), no. 4, 30-40. (Russian)
  • 29. Tosio Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, Band 132. MR 0407617
  • 30. S. A. Nazarov, Selfadjoint extensions of the operator of the Dirichlet problem in weighted function spaces, Mat. Sb. (N.S.) 137 (179) (1988), no. 2, 224-241; English transl., Math. USSR-Sb. 65 (1990), no. 1, 229-247. MR 0971695 (89k:35099)
  • 31. M. Š. Birman and G. E. Skvorcov, On square summability of highest derivatives of the solution of the Dirichlet problem in a domain with piecewise smooth boundary, Izv. Vysš. Učebn. Zaved. Matematika 1962 (1962), no. 5 (30), 11–21 (Russian). MR 0145196
  • 32. Jan Sokołowski and Jean-Paul Zolésio, Introduction to shape optimization, Springer Series in Computational Mathematics, vol. 16, Springer-Verlag, Berlin, 1992. Shape sensitivity analysis. MR 1215733
  • 33. M. C. Delfour and J.-P. Zolésio, Shapes and geometries, Advances in Design and Control, vol. 4, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2001. Analysis, differential calculus, and optimization. MR 1855817
  • 34. Serguei A. Nazarov and Jan Sokołowski, Asymptotic analysis of shape functionals, J. Math. Pures Appl. (9) 82 (2003), no. 2, 125–196 (English, with English and French summaries). MR 1976204,
  • 35. S. A. Nazarov and J. Sokołowski, Self-adjoint extensions for the Neumann Laplacian and applications, Acta Math. Sin. (Engl. Ser.) 22 (2006), no. 3, 879–906. MR 2220182,

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 35B40, 35J25

Retrieve articles in all journals with MSC (2000): 35B40, 35J25

Additional Information

S. A. Nazarov
Affiliation: Institute of Mechanical Engineering Problems, Bol’shoi Prospekt V.O. 61, St. Petersburg 199178, Russia

Keywords: Dirichlet problem, oscillating boundary, corner point, asymptotics, selfadjoint extension
Received by editor(s): October 10, 2006
Published electronically: February 7, 2008
Additional Notes: Supported by RFBR (grant 06-01-257)
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society